Pennsylvania, 2012

Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012

January 1 to 3, 2012 · NWS CTP · 1 event in 1 county or zone

The passage of a deep upper-level trough and associated strong polar/secondary cold fronts directed very cold air across the open and unseasonably warm waters of the Great Lakes on brisk west-northwesterly winds. This resulted in heavy lake effect and terrain-enhanced snows over the Allegheny Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The passage of a deep upper-level trough and associated strong polar/secondary cold fronts directed very cold air across the open and unseasonably warm waters of the Great Lakes on brisk west-northwesterly winds. This resulted in heavy lake effect and terrain-enhanced snows over the Allegheny Mountains. Locally intense, long-fetch bands continued to impact the favored snowbelt and high terrain areas in the lee of the lakes through early in the day on the 3rd before accumulating snows tapered off by the evening. In general, storm-total snowfall ranged from 6 to 12 inches over the Northwest Mountains. The most significant impacts were felt in the snowbelt region immediately downwind of Lake Erie in the northwest portion of Warren County. This event was the first lake-effect snowfall of the 2011-2012 winter season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 1, 1:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 1, 1:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 AM EST SUN JAN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH LATE ON NEW YEARS
DAY...BRINGING MUCH COLDER AIR IN DURING THE AFTERNOON IN THE
WEST AND DURING THE EVENING IN THE EAST. MONDAY WILL BE COLDER
THAN NORMAL AND TUESDAY EVEN COLDER. THE WINDS WILL CONTINUE TO
BE STRONG THROUGH TUESDAY. THE FIRST SIGNIFICANT LAKE EFFECT SNOW
EVENT OF THE SEASON WILL BRING SEVERAL INCHES OF SNOW TO
NORTHWEST PORTIONS OF THE STATE...WITH UPSLOPE SNOWS IMPACTING THE
LAUREL HIGHLANDS AS WELL. MILDER AIR WILL RETURN BY THE END OF
NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
STRATUS STILL COVERS MOST OF THE AREA BUT BREAKS ARE APPEARING IN
THE DOWNSLOPE OF THE SE. A CLEARING LINE IS ALSO SEEN ON THE IR
PICS HEADED FOR MGW/PIT/MFD ATTM. HOWEVER...I HAVE MY DOUBTS THAT
THE CLEARING WILL GET ALL THAT FAR INTO THE CENTRAL MTS BEFORE
MORE CLOUDS MOVE IN FROM THE WEST. WILL JUST DECREASE CLOUD COVER
A BIT ALL OVER...BUT MOSTLY IN THE SE AND FAR W. THE CLOUDS ARE
SO LOW AND OROGRAPHIC UPLIFT DUE TO WESTERLY FLOW COULD CREATE
SOME DRIZZLE EARLY TONIGHT. TEMPERATURES WILL STAY ABOVE FREEZING
FOR MOST OF THE NIGHT...SO THREAT FOR FZDZ LOW. WILL MONITOR
TEMPS/DEWPOINTS TO MAKE SURE NO ICY PATCHES MAY DEVELOP.

IT WILL BE MILD TO RING IN THE NEW YEAR...WITH TEMPERATURES SOME
10 TO 15 DEGREES ABOVE NORMAL TONIGHT. LOWS EARLY SUNDAY MORNING
WILL ONLY DROP TO THE LOWER 30S IN THE NORTH TO THE MID 30S
ACROSS THE SOUTH.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 PM MONDAY/...
A DEVELOPING STORM OVER THE MIDWEST ON SATURDAY AFTERNOON WILL
TRACK THROUGH THE CENTRAL GREAT LAKES TONIGHT AND SUNDAY...
PUSHING A STRONG COLD FRONT ACROSS THE REGION SUNDAY AFTERNOON.
THE STRONG ISALLOBARIC COUPLET TRACKS OVER LAKE HURON...PREVENTING
WIDESPREAD MIX DOWN OF 50KT 850 MB WINDS...BUT THE FRONT SHOULD BE
VIGOROUS TO SUPPORT 30-40 MPH WIND GUSTS AND BRIEF HEAVY RAIN
SHOWERS /AND MAYBE A RUMBLE OF THUNDER/ AS A NCFRB LIKELY PUSHES
ACROSS CENTRAL AND EASTERN AREAS DURING THE AFTERNOON. POST
FRONTAL RAIN SHOWERS MAY CHANGE TO SNOW SHOWERS AND FLURRIES
ACROSS THE LAURELS AND NORTHWEST MOUNTAINS LATE IN THE DAY.

PREFRONTAL HIGHS WILL BE QUITE MILD...RANGING FROM THE LOWER 40S
ACROSS THE NORTHWEST TO THE MID 50S ACROSS THE LOWER SUSQ RIVER
VALLEY NEAR THE MARYLAND BORDER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A STARKLY DIFFERENT SYSTEM WILL MOVE THROUGH THE REGION BEGINNING
SUNDAY NIGHT AS RAIN SHOWERS SUNDAY AFTERNOON WHICH WILL SLOWLY
GIVE WAY TO SNOW SUNDAY EVENING...AND THROUGH SUNDAY NIGHT INTO
MONDAY. THIS LOW SHOULD CONTINUE TO DEEPEN WITH COLD AIR BEHIND
IT...ALONG WITH A SIGNIFICANT JET STREAM DRIVING DYNAMICS.  A
STRONG PRESSURE GRADIENT WILL OCCUR WITH THIS SYSTEM AS CURRENT
PRESSURE LOOKS EXTREMELY BAROTROPIC WITH LITTLE DIRECTIONAL SHEAR
BETWEEN HEIGHTS. THIS...ALONG WITH A STRONG TEMPERATURE GRADIENT
DUE TO AN ARCTIC AIR MASS MOVING IN BEHIND THIS SYSTEM...WILL
BRING WESTERLY FLOW WITH SYSTEM CAUSING GUSTY WINDS THROUGH MONDAY
AND INTO TUESDAY. JET MAXES MOVING OVER THE REGION SHOULD DROP
LLJS THROUGH CENTRAL PA. AS SUCH HAVE INCREASED WINDS AND WIND
GUSTS THROUGH THIS PERIOD. THE MODELS ARE IN FAIR AGREEMENT ON THE
STRENGTH AND LOCATION OF THIS SYSTEM...WITH THE GFS AROUND -15C AT
850MB AND THE ECMWF AROUND -18C. WINDS ARENT QUITE ADVISORY
CRITERIA SO HAVE HELD OFF FOR NOW THOUGH 40 TO 45 MPH GUSTS ARE
POSSIBLE ALONG THE HIGHER ELEVATIONS. THE STRONG DYNAMICS SHOULD
BRING A BETTER CHANCE FOR SNOW GENERATION. MOISTURE INFLUX OVER
NON FROZEN LAKES SHOULDNT BE AN ISSUE SO EXPECTING SIGNIFICANT
LAKE ENHANCEMENT...ESPECIALLY MONDAY NIGHT THROUGH TUESDAY. AS
SUCH HAVE ISSUED A WATCH FROM SUNDAY NIGHT THROUGH TUESDAY.

THE NW AND THE LAURELS WILL ALSO SEEM SOME LAKE EFFECTS AND
TOPOGRAPHIC ENHANCEMENT OF THE PROGRESSING SYSTEM. MODELS SHOW A
FLATTENING RIDGE WHICH MAY BE QUICKLY FOLLOWED IN SHORT SUCCESSION
BY A WEAK SHORT WAVE THE MIDDLE OF NEXT WEEK. ANY COLD AIR THAT IS
OVER THE AREA MAY BE LIFTED OUT BY A BUILDING RIDGE OVER THE
MIDWEST. TIMING OF THIS RIDGE VARIES BUT UNSEASONABLE TEMPERATURES
MAY ONCE AGAIN DOMINATE THE AREA BY NEXT WEEKEND.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
LOW STRATUS LOCKED IN OVER NW AND CENTRAL MTNS OF PENNSYLVANIA AT
MIDNIGHT. IFR CONDITIONS AT KBFD-KJST WITH MVFR FROM KAOO-KUNV-
KIPT. THESE CIGS WILL GRADUALLY LIFT AS THE OVERNIGHT PROGRESSES
AS RIDGE AXIS SLIPS IN FROM THE SW. CIG RESTRICTIONS WILL REMAIN
THOUGH AROUND SUNRISE...BUT THEN VFR CONDITIONS WILL BECOME THE
RULE FOR THE MID MORNING HOURS. WINDS WILL REMAIN ON THE LIGHT
SIDE THROUGH NOON.

A STRONG COLD FRONT WILL CROSS THE STATE LATER SUNDAY. SHOWERS
AND LOWER CIGS WILL AGAIN MOVE IN FROM THE WEST WITH THE FRONT AS
AFTERNOON PROGRESSES. MAIN FEATURE WILL BE A PERIOD OF 6 TO 12
HOURS OF STRONG WINDS AND LLWS CONDITIONS...MAINLY FROM 16Z-
18Z...LASTING THROUGH SUNDAY EVENING.

OUTLOOK...
SUN NIGHT-MON...MVFR LIKELY IN -SHSN...MAINLY NW/CENTRAL. GUSTY
WINDS.
TUE...OCNL MVFR IN -SN NW. OTHERWISE PRIMARILY VFR WITH
ISOLD MVFR IN -SHSN.
WED-THU...PRIMARILY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY
NIGHT FOR PAZ004-005.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
FOR PAZ024-033.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DEVOIR
LONG TERM...CERU
AVIATION...RXR
Hazardous weather outlook, Dec 31, 7:11 PM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EST SAT DEC 31 2011

PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020015-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
711 PM EST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE LEADING EDGE OF ARCTIC AIR WILL PLUNGE INTO THE NORTHEASTERN
UNITED STATES SUNDAY NIGHT AND MONDAY. EXPECT WIND GUSTS INTO THE
30S AND 40S ALONG WITH LAKE EFFECT SNOW SHOWERS WHICH WILL MAKE
LIGHT ACCUMULATIONS OVER THE CENTRAL MOUNTAINS. LITTLE OR NO SNOW
ACCUMULATIONS ARE EXPECTED IN THE SOUTH-CENTRAL MOUNTAINS AND
LOWER SUSQUEHANNA VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-020015-
CAMBRIA-SOMERSET-
711 PM EST SAT DEC 31 2011

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-020015-
WARREN-MCKEAN-
711 PM EST SAT DEC 31 2011

...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
January 1, 4:00 AM EST to January 3, 2:00 PM EST
Where
Warren forecast zone
Reported by
Department of Highways
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Lake-effect snow accumulations between 6 and 12 inches were common across the snowbelt region in the northwest part of the county. Localized amounts up to 20 inches were reported near Columbus.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353302.